Mathematical Notes

, Volume 60, Issue 5, pp 503–509 | Cite as

Topological complexity and real roots of polynomials

  • V. A. Vassiliev


The topological complexity of an algorithm is the number of its branchings. In the paper we prove that the minimal topological complexity of an algorithm that approximately computes a root of a real polynomial of degreed equalsd/2 for evend, is greater than or equal to 1 for oddd>−3, and equals 1 ford=3 or 5.

Key words

number of branchings of an algorithm topological complexity real roots of a polynomial approximate real root 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Smale, “On the topology of algorithms. I,”J. Complex.,3, 81–89 (1987).zbMATHMathSciNetGoogle Scholar
  2. 2.
    V. A. Vassiliev, “Cohomology of braid groups and complexity of algoritnms,”Funktsional. Anal, i Prilozhen. [Functional. Anal. Appl.],22, No. 3 (1988).Google Scholar
  3. 3.
    V. A. Vassiliev, “Topological complexity of algorithms of approximate solution of systems of polynomial equations,”Algebra i Analiz,1, No. 6, 98–113 (1989).MathSciNetGoogle Scholar
  4. 4.
    V. A. Vassiliev,Complements of Discriminants of Smooth Maps: Topology and Applications, Revised edition. Translations of Math. Monographs, Vol. 98, Amer. Math. Soc., Providence, R.I. (1994).Google Scholar

Copyright information

© Plenum Publishing Corporation 1997

Authors and Affiliations

  • V. A. Vassiliev
    • 1
    • 2
  1. 1.Russian Academy of SciencesV. A. Steklov Mathematics InstituteUSSR
  2. 2.Independent Moscow UniversityUSSR

Personalised recommendations